Can quetiapine (Seroquel) cause jitteriness after initiation of therapy?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: March 16, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Can Quetiapine (Seroquel) Cause Jitteriness After Starting It?

Yes, quetiapine can cause jitteriness after initiation, most commonly manifesting as akathisia—a subjective feeling of restlessness that typically occurs within the first few days of starting antipsychotic therapy. 1

Understanding the Mechanism

Akathisia is a recognized extrapyramidal side effect that presents as a subjective feeling of restlessness and generally occurs within the first few days of antipsychotic medication therapy. 1 While quetiapine is considered an "atypical" antipsychotic with lower risk of extrapyramidal symptoms compared to typical antipsychotics, it can still cause these motor side effects, particularly at higher doses. 2

Clinical Presentation to Recognize

The jitteriness you're observing may manifest as:

  • Motor restlessness with an inability to sit still 1
  • Subjective inner tension or anxiety that the patient describes as needing to move 1
  • Agitation that appears within 48 hours to the first few days after starting or increasing the dose 3

Differentiate From Other Causes

Rule out paradoxical agitation, which has been documented with quetiapine specifically. One case report demonstrated severe agitation occurring within 48 hours of quetiapine initiation (at 600 mg/day), which resolved upon withdrawal and recurred upon rechallenge, confirming quetiapine as the causative agent. 3 This is distinct from akathisia and represents a direct paradoxical drug effect.

Consider serotonin syndrome if the patient is on concurrent serotonergic agents (SSRIs, SNRIs). Quetiapine has been implicated in serotonin syndrome when combined with other serotonergic medications, even without dose increases. 4, 5 Look for additional features beyond restlessness: confusion, fever, muscle rigidity, hyperreflexia, and clonus.

Immediate Management Algorithm

Step 1: Assess the dose and timing

  • Akathisia is more likely with rapid dose escalation 6
  • The FDA label notes that agitation occurred in 20% of quetiapine patients versus 17% with placebo in monotherapy trials 7
  • Rapid initiation protocols (reaching 800 mg/day by Day 4) showed higher rates of adverse events including agitation 6

Step 2: Reduce the dose immediately

  • Dose reduction is the first-line intervention for akathisia 8
  • Return to the previous tolerated dose in the titration schedule 7
  • The FDA label recommends starting at 25 mg twice daily and titrating slowly to minimize adverse effects 7

Step 3: Consider pharmacological management if dose reduction is insufficient

  • Propranolol 10-30 mg two to three times daily is an effective adjunctive treatment for akathisia 8
  • Alternatively, switch to quetiapine or olanzapine if the patient is on a different antipsychotic—though this is less relevant if quetiapine is the culprit 8

Step 4: If symptoms persist despite dose reduction, consider switching agents

  • Quetiapine carries moderate risk for extrapyramidal symptoms among atypicals 2
  • Aripiprazole has minimal extrapyramidal effects and may be a better alternative 1

Critical Pitfalls to Avoid

Do not attribute the jitteriness to anxiety or the underlying psychiatric condition without first considering medication-induced akathisia. 1 The temporal relationship (onset within days of starting or increasing quetiapine) is the key diagnostic clue.

Do not add benzodiazepines as first-line treatment without addressing the underlying cause. While benzodiazepines may provide symptomatic relief, dose reduction or switching agents addresses the root problem. 8

Do not continue rapid dose escalation hoping symptoms will resolve. The FDA label and clinical guidelines emphasize slow titration to minimize adverse effects, particularly in elderly patients where starting doses should be 25 mg/day with 25-50 mg daily increments. 7, 9

Monitor for orthostatic hypotension and syncope, which commonly accompany quetiapine initiation and can contribute to falls, particularly in elderly patients. 7 The FDA label notes that orthostatic hypotension, dizziness, and syncope are common during initial dose titration and reflect quetiapine's α1-adrenergic antagonist properties. 7

Special Populations

In children and adolescents, extrapyramidal side effects including akathisia have been reported with quetiapine, though the drug is FDA-approved for pediatric schizophrenia and bipolar disorder. 2 Additionally, blood pressure increases are more common in this population and should be monitored. 7

In elderly patients, quetiapine is "more sedating" according to American Family Physician guidelines, and orthostatic hypotension is a particular concern. 10 Start at 12.5 mg twice daily and titrate slowly. 10

Documentation and Monitoring

Document the temporal relationship between quetiapine initiation/dose increase and onset of jitteriness. 3 This establishes causality and guides future prescribing decisions.

Use objective rating scales such as the Barnes Akathisia Rating Scale (BARS) to quantify severity and track response to interventions. 7

Reassess the need for continued antipsychotic treatment if akathisia is severe or persistent despite dose reduction. The smallest effective dose and shortest duration should be used. 7

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.